Texas, 2004

Flash Flood in Texas, September 24, 2004

September 24, 2004 · NWS SHV · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 24, 8:40 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 24, 8:40 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 AM CDT FRI SEP 24 2004

.DISCUSSION...TD IVAN LOCATED NEAR LIVINGSTON TX THIS MORNING WILL
CONTINUE TO DRIFT SLOWLY NW TODAY. CONVECTION HAS BEEN CONFINED MAINLY
TO THE NORTH OF THE SFC CIRCULATION OR ACROSS THE PINEY WOODS OF NE
TX. THIS HAS BEEN BENEFICIAL RAINFALL FOR MOST AREAS WITH NO REAL
PROBLEMS AS OF YET BUT WILL SEE HOW THINGS SHAPE UP THIS AFTERNOON
AS PERSISTENT HEAVY RAIN BAND CONTINUING ACROSS PORTIONS OF CHEROKEE
AND RUSK COUNTIES WHERE ISOLATED TWO TO THREE INCH RAINS HAD FALLEN
OVERNIGHT LAST NIGHT. POP FCST LOOKS GOOD WITH SOME BREAKS STARTING
TO COME NORTHWARD THROUGH THE TOLEDO BEND AND SAM RAYBURN COUNTRY
OF SE TX. THIS MAY HELP TO SHIFT THE AXIS OF HEAVIER RAIN FURTHER
TO THE WEST THIS AFTN. THE ONLY THING IN DOUBT IS TEMPS WHERE WE
CURRENTLY HAVE LOWER 80S ACROSS MUCH OF EAST TEXAS. WITH THE BREAKS
IN THE RAINFALL AND DRIER AIR ENTRAINING INTO IVAN FROM THE EAST...
AND SEEING THAT JASPER AND PINELAND OBS ARE ALREADY IN THE MID 70S...
WILL LET THE TEMP FCST RIDE FOR THIS MORNING.

NO UPDATE PLANNED ATTM...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  66  83  63 /  60  60  50  20
MLU  85  67  85  63 /  40  40  50  20
TXK  83  65  83  61 /  50  50  50  20
TYR  82  66  82  63 /  70  70  50  20
LFK  83  68  84  65 /  70  70  50  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

13
Hazardous weather outlook, Sep 24, 5:00 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT FRI SEP 24 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT FRI SEP 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
RAIN AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AS
IVAN SLOWS AND BECOMES NEARLY STATIONARY OVER PARTS OF EAST TEXAS.
RAIN WILL BE HEAVY AT TIMES...ESPECIALLY OVER EAST TEXAS AND
PARTS OF NORTHWEST AND WEST CENTRAL LOUISIANA. THE BEST CHANCE OF
RAIN AND LOCATIONS OF HEAVIER RAINFALL AMOUNTS WILL BE ALONG AND
SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE 49...SHIFTING A
LITTLE TO THE NORTH OVERNIGHT. RAINFALL AMOUNTS OF ONE TO THREE
INCHES WILL BE POSSIBLE WITH ISOLATED HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
RAIN AND THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF IVAN WILL
BEGIN TO TAPER OFF OVER THE LOWER HALF OF EAST TEXAS AND NORTH
LOUISIANA EARLY SATURDAY...BUT CONTINUE OVER THE NORTHERN HALF OF
EAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS
IN ASSOCIATION WITH A COLD FRONT MOVING SOUTH ACROSS THE
REGION. BY LATE SATURDAY RAIN CHANCES TAPER OFF OVER NORTHEAST TEXAS
...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS...DELAYING UNTIL
SATURDAY NIGHT FOR NORTH LOUISIANA AS THE FRONT DRIFTS SOUTH.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED TODAY OR TONIGHT.

The radar

The Shreveport radar (KSHV), 152 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Angelina

When
September 24, 10:14 AM CST to 1:15 PM CST
Where
Angelina County, Lufkin
Reported by
LAW ENFORCEMENT
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Excessive heavy rainfall in town caused severe street flooding. Some streets were closed with cars becoming stalled in high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423689.